Axis Knee System 

Confidence in every step

 

Technology Generator

Orthopaedic International Inc.
Project Lead: Dr. Ramon Gustilo

 

The Problem

An estimated 3-5% of the world’s population would require total knee replacement (TKR) every year. In the Philippines, very few are availing of it because it is not affordable. Only around 1,000 cases are done every year, when it should have been approximately 70,000. There are only few surgeons who are trained to do TKR, because the procedure is complex and would require specialist training which could last for at least a year.

 

The Solution

The Axis Knee System is a total knee replacement system that is designed for a wide range of sizes. This world-class, FDA-approved product was conceptualized and developed by Filipino doctors and engineers, together with some consultants from Japan, China, and US, and is being manufactured locally in Orthopaedic International Inc.’s ISO 13485-certified plant in Cabuyao, Laguna. Its patented instrumentation and surgical technique allows even the general orthopaedic surgeon to perform the procedure accurately without the use of x-ray, after completing a training workshop that only lasts for five days. It is very affordable, as it costs 50% less than other knee implants in the market.

 

Product Development Stage

The product is already being sold in the Philippines since 2015. Patents for its instrumentation and surgical techniques were already granted in the US and EU. It is now open for international licensing.

 

Contact Person:

Mr. Jude Sasing
President, Orthopaedic International Inc.
Email: This email address is being protected from spambots. You need JavaScript enabled to view it.

Another test article

To All Innovators:

You are invited to the Asian Institute of Management’s first-ever development-centered hackathon entitled “MDM: Mobilizing Development Mechanisms Hackathon,” organized by the Stephen Zuellig Graduate School of Development Management (SZGSDM). It is a 24-hour intensive event, through which technologically-savvy teams of programmers, social entrepreneurs, and development practitioners conceptualize and create disruptive innovations bridging technology with development. There will be existing development problems, which includes issues related to health, disaster risk reduction, education, research, and equity, which you can choose from. We are looking for 100 participants, or 25 teams, to produce quality output that will be scalable and can be used by various government and non-government entities for positive social change.

The following are the development pitches:

Research and Development Connectivity - a LinkedIn type social site where researchers can connect and share ideas, collaborate on projects, and which will also act as a database of legit researchers.

Education - Innovative low-cost solutions to assess quality of teaching and learning of a class without physical observation in schools Labor and Unemployment - A technology-driven intervention that aims to equip the youth with higher level skills needed to adjust to the changing nature of jobs which is technology-driven.

Peace and Security - An app that can easily be accessible to anybody in terms of educating the public about the effects of terrorism and the danger of their recruitment.

Disaster Risk Reduction - A more effective and efficient response in locating victims of disaster taking into consideration the essence of time. A mechanism that provides for immediate medical care and provision of food, clothing and shelter to the victims of disaster until other government services are in place.

Halal Industry - A mobile platform that consolidates all Islamic-related products, services, institutions, that is user-friendly, easily accessible and implementable nationwide that can be used by local residents and foreigners.

Agriculture – (1.) A system that can integrate the information along agricultural products value chain and benefit all actors especially farmers. (2.) A technology-driven monitoring system (preferably mobile and computer based) which is low cost, farmer-friendly that lists the name of farmers beneficiaries in the affected areas; compares the target beneficiaries with actual beneficiaries including the area affected, volume of seeds. The system will help the department to easily identify the affected farmers and distribute the volume of seeds needed in the right place and at the right time.

Indigenous People and Mining - The pitch aims to look for a scientific or technological breakthrough that will allow the industry to provide social safeguards that will balance people, profit and the planet.

Health – Remote patient monitoring one-stop health app to be used by doctors and patients alike to improve access to health for residents of urban and rural areas.

Clean Energy – digital technology and ‘sharing economy’ platforms that could help Solar Philippines or other sustainable energy companies or corporation in the Philippines create clean and affordable energy for everyone.

Below are the details concerning this year’s prizes:

P50,000 – Grand Prize Winner
P30,000 – 1st Runner Up
P20,000 – 2nd Runner-Up
The schedule is as follows:

Pre-hack Event: Dev@Work September 29 (Friday)

5:00 PM - Opening Remarks: Dr. Kenneth Hartigan-Go, Head, SZSDM (5 mins)
5:05 PM - Welcome message: Dr. Jikyeong Kang, AIM President (5 mins)
5:10 PM – 1st Speaker: Dr. Bryan Lim, PGH Fellow, LUNAS Project Lead (30 mins)
5:40 PM – 2nd Speaker: James Mendoza, Maroon Studios Inc. CEO and Co-founder (30 mins)
6:10 PM – Overview of MDM Hackathon/Rules and Regulations (10 mins)
6:20 PM – Presentation of Pitches (Max 1 min each) (10 mins)
6:30 PM – Q and A (30 mins)
7:00 PM – End of Program

Hackathon Day1: October 21 (Saturday)

8:00 AM – Opening remarks by Dr. Kenneth Hartigan-Go, ZSDM Head (5 mins)
8:05 AM – Welcome remarks by Dr. Jikyeong Kang, AIM President (5 mins)
8:10 AM - Keynote speaker #1: Dr. Motoo Konishi, Distinguished Fellow, Former Country Representative of World Bank in Philippines (30 mins)
8:40 AM – Hackathon starts
12:00 NN – Lunch break
4:00 PM – Keynote speaker #2 (30 mins)
4:30 PM - Hackathon resumes

Hackathon Day2: October 22 (Sunday)

8:00 AM (next day) – deadline for final submissions by all teams
8:00 AM – Internal judging by panel of 6 judges composed of technical and development industry experts, pre-select top ten teams (30 mins)
8:30 AM – Pitching of top 10 teams (3 mins PPT presentation, 3 mins Judges’ Q and A) (1 hour)
9:30 AM – Awarding of winners (30 mins)
10:00 AM – End of program

If your team would like to participate in this year’s event, you may register through http://www.hackathon.io/mdm-hackathon (participant must have a Hackathon.IO account to signup). Be an instrument of change. Join us and hack a development challenge now!

The quick brown fox jumps over the lazy dog.

iFNRI

Food and Nutrition Research Institute

iFNRI  is an umbrella program that develops, integrates and harmonizes the different ICT projects of the institute.